Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Coola

Accutane: Sun Sensitivity

Recently I've been looking into Accutane. I have moderate/severe acne, and am pretty fed up with it; I've got a dermatologist appointment in a couple of weeks, hoping they can point me in the right direction or prescribe me Accutane. I have one query though in regards to side-effects etc, though.

I understand that while taking Accutane, you become more sensitive to the sun, so you should always use a sunblock when going outdoors in the sunlight. I've got no problem with that, but what I do have a problem with is potential sun sensitivity post-Accutane. After a month or so of Accutane, does this sensitivity subside (i.e. does your skin return to "normal") or will I always have to use a sunblock and be careful when outdoors? =/

It's just that I really love being outside and always having this at the back of my mind would be kinda crap! Thanks in advance to all responders!

Share this post


Link to post
Share on other sites

Sun sensitivity is definitely stronger while on Accutane, I tend to develop heat rashes on my hands from being exposed to direct sunlight or extreme heat and humidity for even a few minutes in a day and need to apply hydrocortisone cream to my hands daily throughout the summer months, otherwise I'll have tiny red bumps on my hands.

That said, I sun tanned yesterday on my balcony for 40 mins. (a mild day, sun was not too strong in the morning) and I burned my stomach and chest area and tanned fairly nicely on my arms. You don't even have to be exposed for long while on Accutane. My stomach and chest is completely red now, but I'm not bothered by it as I expected that to be the results. The one thing I ALWAYS make sure to do if I'm going to be out in the sun is LAYER spf30 all over my face and even lips many times throughout the day because the last thing you want to do is dry your skin out even more and than have to deal with extreme dry skin in the mornings for which moisturizer doesn't even work! I've had that before and it's no fun...

Always protect your face, you will tan naturally in the summer just by being outside during the day and depending on how you handle your dose, if you chose to tan for a few minutes each day, it's not the end of the world. Just do it responsibly and know how your body will react before doing it. I didn't even put sunblock on my body yesterday because I thought the sun wouldn't be strong enough (it wasn't that hot outside!) and by the evening when I showered, I was red like a tomato!

At least it should turn into a decent tan in a few days... I hope.

And NO... Once the Accutane is out of your system you will be fine and respond to sunlight as you always have. At least that's been my experience, even 2 weeks post-Accutane I was out and about under the hot sun.

Share this post


Link to post
Share on other sites

Wow, thanks for the in-depth reply, Me_23! Those stories you posted are great and answered my question admirably. And I'm definitely pleased about once Accutane is over, everything goes back to normal. Thanks again for the response! I'm still open to hearing other people's experiences with the sun whilst on Accutane.

Share this post


Link to post
Share on other sites

I was at the lake all weekend. I put on spf 15 on nose and ears, and spf 8 everywhere else. I did not get red. Some people on the tane get sun sensitive and some do not.

Share this post


Link to post
Share on other sites
I was at the lake all weekend. I put on spf 15 on nose and ears, and spf 8 everywhere else. I did not get red. Some people on the tane get sun sensitive and some do not.

Yeah, that's what I thought initially. The other day I was outside (I'm just on my first week of accutance, by the way) and I noticed today I was a bit pinker around the nose than usual. Oh well, I guess I'll just have to be careful while I'm on it!

Share this post


Link to post
Share on other sites

I think everyone has different results. I definitely am more sun sensitive post accutane than before I took it. It isn't as bad as when you are on accutane but for me it is still bad if I do not where sunscreen. I wouldn't take accutane again if I had the choice just because of the sun sensitivity issue. It is HUGE for me. I used to play golf all summer and liked to go to the lake, etc..

MY eyes are also still sun sensitive post accutane. The burn very easily as compared to before so sunglasses are also a must for me. So it depends on how your body reacts to accutane. It is not as simple as asking people on a message board like this. And even a dermatologist will not be able to give you an exact answer. It is a gamble.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×